Hail, Moody
- When
- June 5, 1:35 PM CST
- Where
- Moody County, 3 mi SW of Colman
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.950, -96.867
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 5, 9:20 AM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1020 AM CDT THU JUN 5 2003 NOT SO SUBTLE CLOSED COLD CORE CIRC BARRELING DOWN THE PIKE TOWARD FSD CWA...WITH CORE NOW IN NWRN SD. RATHER CHILLY MID LVL TMPS THIS MORNING WITH UNSAMPLED MIN LKLY BASED ON 11Z POSN RELATIVE TO RAOB NETWORK...AND ALREADY -22C 500 HPA AT UNR. THREAT OF TSRA IS PRIMARY CONCERN TODAY. AGREE WITH SPC ON BACKING OFF SOMEWHAT ON AREAL COVERAGE OF SLGT RISK IN SRN CWA. SHEAR IS RATHER PATHETIC...AS IS TYPICAL IN THESE WELL ROUNDED OLDER COLD CORE SYSTEMS. HOWEVER...WL HAVE TO WATCH FOR POTENTIAL FOR LOW LVL WNDS TO BACK SOMEWHAT IN ADVANCE OF WK SFC TROUGH HANGING IN WAIT OVR HEART OF CWA...MORE IN DEFERRENCE TO MIXING WHICH WOULD FAVOR A MORE WLY COMP TO LOW LVL WNDS AS SEEN AT HIER ELEVATIONS OF SW MN ALREADY. WHAT IS NOT OF ANY QUESTION IS THE DESTABILIZATION WHICH OCCURS WITH FAIRLY GOOD INSOLATION FOR ERN 2/3 OF CWA INTO EARLY AFTN. SHEAR/STABILITY NUMBERS APPEAR TO FAVOR MULTICELL HAILERS...AND REASONING IN PREV HWO STILL LOOKS GOOD. EXPECT A FEW WARNINGS MAY BE IN STORE FOR AFTN...WITH HAIL NO LARGER THAN QUARTERS BASED ON INSTABILITY...AND LKLY NOT MUCH PAST SUNSET FOR THREAT. GREATEST THREAT ALG SERN MO RVR REGION. SHUD SEE QUITE RAPID CU UP IN NEXT HOUR OR TWO...WITH PRIOR RAPID RISE IN TEMPS SLOWING. UPDATED GRIDS ALREADY...AND LTL MORE THAN A FEW TWEEKS TO ZONES NEEDED. WL RAISE HIGHS A FEW DEGREES IN PARTS OF E AS TMPS HAVE WARMED RAPIDLY. .FSD...NONE CHAPMAN
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1105 AM CDT THU JUN 05 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS OVER EASTERN PORTIONS OF SOUTHWEST MINNESOTA WILL CONTINUE INTO EARLY AFTERNOON...WITH BRIEF HEAVY RAINFALL. SCATTERED BANDS OF THUNDERSTORMS ARE ANTICIPATED TO DEVELOP EARLY TO MID AFTERNOON FROM THE JAMES VALLEY BACK INTO SOUTH CENTRAL SOUTH DAKOTA. THE MOST CONCENTRATED AREA WILL CONGEAL BY LATE AFTERNOON BETWEEN THE JAMES AND BIG SIOUX VALLEYS LATE AFTERNOON INTO EARLY EVENING. WHILE MOST STORMS WILL NOT BE SEVERE...SOME WILL LIKELY PRODUCE HAIL...AND A FEW WITH HAIL TO THE SIZE OF QUARTERS...MAINLY IN THE LOWER BIG SIOUX AND MISSOURI VALLEYS. THIS LOW SEVERE WEATHER THREAT WILL DIMINISH AFTER SUNSET AS THE LINE OF SCATTERED THUNDERSTORMS MOVES THROUGH SOUTHWEST MINNESOTA AND NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE WITH THE HEATING OF THE DAY ON FRIDAY. A MORE SIGNIFICANT CHANCE FOR THUNDERSTORMS WILL COMMENCE SATURDAY...STARTING IN THE AFTERNOON ACROSS SOUTHEAST SOUTH DAKOTA INTO NORTHEAST NEBRASKA...AND SHIFTING INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA BY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM CDT...STARTING IN AREAS NEAR THE MISSOURI RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
129 PM CDT THU JUN 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM 5 N MADISON SD 1 INCH HAIL
06/05/03 LAKE REPORTED BY PUBLIC.
0126 PM 7 N MADISON SD 1 INCH HAIL
06/05/03 LAKE HAIL COVERING GROUND.
REPORTED BY EMERGENCY
MANAGEMENT.The Sioux Falls radar (KFSD), 42 km away, was scanning. The volume nearest the first event began at 19:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367606.